Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 175, NWS Nashville, TN

May 13, 2011Fentress County, Overton County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 13, 2011, 10:13 AM CDT for Fentress County, Overton County, Pickett County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2011, 10:13 AM CDT (15:13 UTC)
Expired
May 13, 2011, 10:45 AM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Fentress County, TN, Overton County, TN, Pickett County, TN

The radar

The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1225 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WUUS54 KOHX 131513
SVROHX
TNC049-133-137-131545-
/O.NEW.KOHX.SV.W.0175.110513T1513Z-110513T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1013 AM CDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN FENTRESS COUNTY IN MIDDLE TENNESSEE...
  PICKETT COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1045 AM CDT

* AT 1010 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  BYRDSTOWN...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BYRDSTOWN...
  JAMESTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3635 8520 3656 8528 3663 8504 3661 8478
      3650 8470 3643 8467 3642 8468
TIME...MOT...LOC 1512Z 248DEG 27KT 3647 8514

$$

FORECASTER: ROSE
2 follow-up statements
276 
WWUS54 KOHX 131536
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1036 AM CDT FRI MAY 13 2011

TNC133-131546-
/O.CAN.KOHX.SV.W.0175.000000T0000Z-110513T1545Z/
OVERTON TN-
1036 AM CDT FRI MAY 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OVERTON COUNTY IS
CANCELED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3642 8499 3659 8507 3662 8497 3661 8478
      3650 8470
TIME...MOT...LOC 1536Z 248DEG 27KT 3654 8493

$$

TNC049-137-131545-
/O.CON.KOHX.SV.W.0175.000000T0000Z-110513T1545Z/
FENTRESS TN-PICKETT TN-
1036 AM CDT FRI MAY 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
PICKETT AND NORTHERN FENTRESS COUNTIES UNTIL 1045 AM CDT...

AT 1033 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTH OF JAMESTOWN...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN PICKETT AND NORTHERN FENTRESS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3642 8499 3659 8507 3662 8497 3661 8478
      3650 8470
TIME...MOT...LOC 1536Z 248DEG 27KT 3654 8493

$$

ROSE
422 
WWUS54 KOHX 131543
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1043 AM CDT FRI MAY 13 2011

TNC049-137-131553-
/O.EXP.KOHX.SV.W.0175.000000T0000Z-110513T1545Z/
FENTRESS TN-PICKETT TN-
1043 AM CDT FRI MAY 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PICKETT AND
NORTHERN FENTRESS COUNTIES WILL EXPIRE AT 1045 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3642 8499 3659 8507 3662 8497 3661 8478
      3650 8470
TIME...MOT...LOC 1543Z 248DEG 27KT 3656 8487

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:51 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 13, 7:51 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
751 AM CDT FRI MAY 13 2011

.MESOSCALE UPDATE...
STORM MOVING THROUGH NORTHWEST DAVIDSON COUNTY HAS PRODUCED ONE
INCH HAIL AT KINGSTON SPRINGS AROUND 720 AM. STORM HAS WEAKENED AND
UNLESS THERE IS INTENSIFICATION IN THE NEXT FEW MINUTES WILL LET
WARNING EXPIRE AT 8 AM. ALSO HAVE ISSUED AN URBAN AND SMALL STREAM
FLOOD ADVISORY FOR DAVIDSON AND SOUTHERN SUMMER COUNTIES FOR HEAVY
RAINFALL IN THESE AREAS FROM STORMS.

BOYD

&&

.PREV DISCUSSION... /ISSUED 713 AM CDT FRI MAY 13 2011/

AVIATION UPDATE...FOR 12Z TAFS.

AREA OF RW/TRW MOVG NE AROUND 30 MPH INTO KBNA BY 13Z AND NEAR
KCSV 15Z. COUPLE OF OUTFLOWS COULD DEVELOP STORMS FURTHER EAST
INTO KBNA 12-13Z. MVFR CIGS POSSIBLE WITH MORNING ACTIVITY.

BULK OF PCPN EXPECTED TO DEPART THIS AFTN WITH VFR CONDITIONS.
ANOTHER AREA OF PCPN LOOKS TO DEVELOP TNGT WITH H5 CLOSED LOW
SHIFTING EAST OVR NW MID TN.

PREV DISCUSSION... /ISSUED 450 AM CDT FRI MAY 13 2011/

MESOSCALE UPDATE...
A LINE CONTAINING NUMEROUS THUNDERSTORMS IN WESTERN TENNESSEE IS HEADED
EAST AT 30 MPH...AND AT 445 AM THE LEADING EDGE WAS APPROACHING
THE TENNESSEE RIVER. STORMS IN WEST TENNESSEE HAVE GENERALLY WEAKENED
OVER THE LAST HOUR BUT STILL HAVE MANAGED TO MAINTAIN A QUASI-LINE
CONFIGURATION. THE STORMS ARE MOVING INTO AN ENVIRONMENT THAT
OFFERS LESS INSTABILITY BUT STORM OR TWO COULD STILL BECOME
MARGINALLY SEVERE AS THEY APPROACH THE TENNESSEE RIVER. ISSUED AN
SPS EARLIER ADDESSING THE APPROACHING STORMS WITH WIND GUSTS TO
40 MPH.

BOYD

PREV DISCUSSION... /ISSUED 426 AM CDT FRI MAY 13 2011/

SHORT TERM (THRU MON)...
H5 CLOSED LOW WL DRIFT EAST ACR SOUTHERN MO TDAY. SYSTEM WL
MAINTAIN DEEP SOUTHWEST FLOW AND MOIST AIRMASS ACR MID TN. RW/TRW
ARE EXPECTED TO DEVELOP IN W MID TN THIS MORNING...WITH STORM
MOVEMENT ENE AROUND 30 MPH. CLOUDS/PCPN WL KEEP HIGH TEMPS IN THE
LWR 80S MOST SPOTS TDAY FACTORING IN BRIEF AFTN SUN.

AS FOR STORM POTENTIAL...MODEL LI/S ARE -3 AND GFS SHOWALTER NEAR
ZERO TDAY. A FEW STR-SVR STORMS POSSIBLE WITH WIND GUSTS TO 50
MPH AND HAIL. NO WIDESPREAD HAZARDOUS WEATHER EXPECTED TDAY.

H5 CLOSED LOW MOVES OVR NW MID TN TNGT. SHOWERS AND THUNDERSTORMS
WL REMAIN LIKELY TNGT. ANOTHER ONE QUARTER TO ONE HALF INCH RAINFALL
PROBABLE...WITH A FEW STRONG STORMS/WIND GUSTS TO 50 MPH POSSIBLE.

COLD FRONT MOVES ACR MID TN SAT. COLDER H8 TEMPS AND LOW CLOUDS WL
PRESIST ACR THE REGION. HIGHS ARE EXPECTED IN THE MID 60S MOST
SPOTS W/LINGERING SHOWERS SAT. CLOSED LOW REMAINS OVR THE OH-TN
VLYS SUN-MON WITH COOL/CLOUDY CONDITIONS AND SCATTERED SHOWERS.

LONG TERM (TUE-THU)...
H5 CLOSED LOW IS SLOW TO DEPART THE REGION. EXPECT COOL TEMPS AND
MOSTLY CLOUDY SKIES TUE. MORE SUN EXPECTED WED-THU WITH SLOW
WARMING TREND. KEPT FAR EXPECTED DRY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, May 13, 5:17 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
517 AM CDT FRI MAY 13 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-141030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
517 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. THERE IS
A SLIGHT RISK OF SEVERE WEATHER...WITH ISOLATED STORMS CAPABLE OF
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Special weather statement, May 13, 4:32 AM CDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
432 AM CDT FRI MAY 13 2011

TNZ005-022>024-056-093-131030-
BENTON-HOUSTON-HUMPHREYS-PERRY-STEWART-WAYNE-
432 AM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
PERRY...STEWART AND WAYNE COUNTIES...

AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST WEST OF PARIS
TO 20 MILES WEST OF PARSONS...MOVING EAST AT 30 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

BOYD
Special weather statement, May 13, 5:53 AM CDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
553 AM CDT FRI MAY 13 2011

TNZ005-006-022>025-056>058-093-094-131145-
BENTON-DICKSON-HICKMAN-HOUSTON-HUMPHREYS-LAWRENCE-LEWIS-MONTGOMERY-
PERRY-STEWART-WAYNE-
553 AM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HICKMAN...
HOUSTON...HUMPHREYS...LAWRENCE...LEWIS...MONTGOMERY...PERRY...STEWART
AND WAYNE COUNTIES...

AT 544 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST
OF MURRAY TO 12 MILES NORTH OF LINDEN TO 9 MILES WEST OF PINEFLAT...
OR ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST OF MURRAY TO 12
MILES NORTH OF LINDEN TO 18 MILES SOUTHWEST OF SAVANNAH...MOVING EAST
AT 30 MPH.

SHOWERS AND STORMS WILL MOVE ALONG INTERSTATE 65 AND INTO THE
NASHVILLE AROUND 745 AM.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

BOYD
Special weather statement, May 13, 7:08 AM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
708 AM CDT FRI MAY 13 2011

TNZ007-025>027-131300-
CHEATHAM-DAVIDSON-DICKSON-ROBERTSON-
708 AM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...DICKSON AND
ROBERTSON COUNTIES...

AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURNS...OR 6 MILES EAST OF DICKSON...MOVING
NORTHEAST AT 25 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

BOYD
Local storm report, May 13, 7:40 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
740 AM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             KINGSTON SPRINGS        36.10N 87.10W
05/13/2011  M1.00 INCH       CHEATHAM           TN   PUBLIC

            REPORT RELAYED BY WSMV.

&&

BBOYD
Local storm report, May 13, 8:22 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
822 AM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     2 W NASHVILLE           36.17N 86.82W
05/13/2011                   DAVIDSON           TN   EMERGENCY MNGR

            A TREE AND POWERLINES REPORTED DOWN ON RICHARDSON AVENUE

&&

11
Local storm report, May 13, 8:23 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
823 AM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     HAIL             GOODLETTSVILLE          36.33N 86.70W
05/13/2011  E0.25 INCH       DAVIDSON           TN   CO-OP OBSERVER

            LASTED ABOUT 5 MINUTES

&&

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:07 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson23 min
May 13, 7:17 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson43 min
May 13, 7:50 AM CDTAreal Flood AdvisoryOHXDavidson, Sumner115 min
May 13, 5:32 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart28 min
May 13, 5:34 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.